High Wind, Flaming Gorge
- When
- March 3, 10:44 AM MST to 7:44 PM MST
- Where
- Flaming Gorge forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A strong pressure gradient over the area brought high wind to much of central Wyoming. Wind gusts of 60 to 70 mph were common across the Wind River Basin and in the Clark area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong pressure gradient over the area brought high wind to much of central Wyoming. Wind gusts of 60 to 70 mph were common across the Wind River Basin and in the Clark area. A RAWS in Sweetwater County recorded a gust of 62 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 3, 3:31 AM MST, 7 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 331 AM MST SAT MAR 3 2012 .SHORT TERM...SATURDAY THROUGH MONDAY NIGHT WEST OF THE DIVIDE...WARM ADVECTION HAS KICKED IN AND LIGHT SNOW HAS DEVELOPED ACROSS THE WESTERN MOUNTAINS ON FRIDAY NIGHT. SNOW IS EXPECTED TO CONTINUE INTO THE DAY ON SATURDAY AND INTO SATURDAY NIGHT BEFORE RIDGING BEGINS TO BUILD IN AND SHUT THE SNOW OFF IN ALL BUT THE HIGHER ELEVATIONS BY LATER SATURDAY NIGHT. EXPECT A FEW INCHES BUT AMOUNTS SHOULD REMAIN BELOW ADVISORY CRITERIA. EXPECT DRY CONDITIONS OF ALL AREAS SUNDAY NIGHT INTO MONDAY. MODELS THEN DIVERGE A BIT ON MONDAY NIGHT WITH THE GFS MOVING ANOTHER SYSTEM FROM THE NORTHWEST AND BRINGING ANOTHER ROUND OF SNOW AND THE NAM KEEPING THE AREA DRY. AT THIS TIME WE LEFT CONTINUITY ALONE FOR THE MOST PART WITH CHANCE POPS THE NORTHWESTERN PORTION OF THE AREA AND SOUTHERN PORTIONS LARGELY DRY. EAST OF THE DIVIDE...THERE WILL BE SOME ISSUES WITH WIND TODAY THROUGH SUNDAY MORNING ACROSS A FEW AREAS. THERE HAVE BEEN A FEW WIND GUSTS OVER 50 MPH AT THE RIVERTON WFO TONIGHT AND WE EXPECT THAT TO CONTINUE ACROSS THE WIND RIVER BASIN TODAY SO WE WILL CONTINUE THE SPS FOR WIND GUSTS OF 50 TO 55 MPH THROUGH TODAY. WINDS WILL ALSO INCREASE ACROSS THE SOUTHWEST WIND CORRIDOR FROM ROCK SPRINGS THROUGH CASPER. THERE COULD BE ISOLATED WIND GUSTS TO OVER 60 MPH BUT THESE SHOULD BE ISOLATED ENOUGH SO AN SPS SHOULD HANDLE THE CONDITIONS IN THIS AREA AS WELL. AS FOR CODY FOOTHILLS...WE WILL CONTINUE THE HIGH WIND WATCH BEGINNING AT 5 PM TONIGHT THROUGH 8 AM ON SUNDAY. MODELS ARE STILL SHOWING GAP FLOW SIGNATURES STRENGTHENING THROUGH THIS AFTERNOON AND CONTINUING INTO TONIGHT WITH POTENTIAL WIND GUSTS OVER 60 MPH. WINDS SHOULD DECREASE SUNDAY AS RIDGING BUILDS OVER THE AREA BUT THEN MAY INCREASE AGAIN SUNDAY NIGHT INTO MONDAY AS THE RIDGE AXIS SHIFTS TO THE EAST. TEMPERATURES WILL WARM TO ABOVE NORMAL LEVELS TODAY AND ABOVE NORMAL TEMPERATURES SHOULD CONTINUE INTO MONDAY FOR MOST LOCATIONS. .LONG TERM...TUESDAY THROUGH SATURDAY MODEL TIMING OF THE WEATHER SYSTEM IMPACTING THE REGION TUESDAY AND TUESDAY NIGHT IS CLOSE WITH THE 00Z GFS/ECMWF...A TAD SLOWER ON THE 00Z CANADIAN MODEL AND EVEN SLOWER ON THE 06Z NAM. WILL STICK WITH THE CURRENT FORECAST AND BRING THE SYSTEM INTO THE WEST AND NORTH TUESDAY AND THROUGH THE ENTIRE REGION TUE NIGHT. THE COLD FRONT MOVES INTO THE WEST AND NORTH TUE MORNING AND THEN THROUGH THE CENTRAL AND SOUTH EARLY TUE EVENING. HAVE RAISED THE PRECIP CHANCE A LITTLE MORE AS CONFIDENCE A LITTLE HIGHER TONIGHT. EXPECT A BREEZY TO WINDY DAY ON TUESDAY WITH BRISK WIND POST FRONTAL TUE EVENING. THE SYSTEM MOVES OUT OF THE SOUTH AND EAST ZONES WED MORNING. COOL DAY ON WEDNESDAY AND MOSTLY DRY. THERE IS STILL A DIFFERENCE WITH THE FLOW PATTERN BEHIND THIS WEATHER SYSTEM WED PM THROUGH THURSDAY. THE GFS TRANSITIONS TO A WEST FLOW ALOFT WITH QUICK WARMING COME THURSDAY. THE ECMWF AND CANADIAN MODELS BRING ANOTHER SHORTWAVE IN THE NW FLOW WED NIGHT INTO THURSDAY. THIS LEADS TO SOME SNOW IN THE NORTHERN MOUNTAINS DURING THIS TIME ALONG WITH COOL HIGHS ON THURSDAY. HAVE OPTED WITH THE NW FLOW PATTERN ALOFT AND THE COOLER READINGS OF THE ECMWF AND CANADIAN MODELS. NEXT FRIDAY AND SATURDAY LOOK TO BE WARMER AND DRY PER THE ECMWF MODEL. THE GFS MODEL IS DRY AND WARMER AS WELL FRIDAY AND SATURDAY EXCEPT FOR SCATTERED PRECIP IN THE WESTERN MOUNTAINS SATURDAY PM. WILL KEEP THE FORECAST DRY FOR NOW. && .AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE KJAC/KBPI/KPNA ROUTES...A STRENGTHENING NORTHWEST FLOW WILL BRING INCREASING COVERAGE OF MVFR/IFR -SN VCNTY AND WEST OF A KBZN-KJAC-KEVW LINE THROUGH 12Z WITH WITH THESE CONDITIONS EXPECTED TO REMAIN WIDESPREAD...ALONG WITH MOUNTAIN OBSCURATIONS...IN THIS AREA THROUGH 06Z SUNDAY. AREAS OF MVFR/LOCAL IFR -SN CONDITIONS WILL BE ENCOUNTERED FURTHER SOUTHEAST VCNTY KPNA-KBPI AFTER 12Z SATURDAY. GRADUAL IMPROVEMENT WILL OCCUR 06Z-12Z SUNDAY. MOUNTAIN TOP NW WINDS WILL INCREASE TO 35-50KTS TODAY WITH AREAS OF LLWS OVER THE ADJACENT VALLEYS. EAST OF THE DIVIDE...KRKS/KLND/KRIW/KCPR/KWRL/KCOD ROUTES...VFR CONDITIONS WILL PREVAIL. NORTHWEST FLOW WILL INTENSIFY TODAY WITH WEST TO NORTHWEST WINDS AT 20-35KTS MIXING TO THE SURFACE ACROSS MOST AREAS BY AFTERNOON. LLWS WILL BE ENCOUNTERED VCNTY KWRL WHERE SURFACE WINDS WILL REMAIN LIGHT. WINDS WILL CONTINUE TO STRENGTHEN ALONG THE LEE SLOPES...VCNTY KCOD-KU25 AND VCNTY KBYG...SATURDAY NIGHT. AREAS OF GUSTY WEST WIND WILL SUSTAIN ACROSS MOST OTHER LOCATIONS OVERNIGHT. && .FIRE WEATHER... WEST OF THE DIVIDE...LIGHT SNOW WILL FALL THROUGH THIS EVENING ACCOMPANIED BY A GUSTY WEST TO SOUTHWESTERLY WIND AT TIMES. A RIDGE BUILDING OVER THE AREA WILL TAPER OFF THE SNOW LATER TONIGHT AND MOST AREAS WILL BE DRY SUNDAY AND MONDAY. EAST OF THE DIVIDE...EXPECT INCREASING WIND ACROSS THE AREA THROUGH SATURDAY EVENING. WINDS WILL SUBSIDE SOMEWHAT ON SUNDAY BEFORE INCREASING LATER SUNDAY NIGHT AND INTO MONDAY AS A ANOTHER SYSTEM WORKS INTO THE AREA FROM THE NORTHWEST. TEMPERATURES WILL BE GENERALLY ABOVE NORMAL THROUGH THE PERIOD. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 5 PM THIS AFTERNOON THROUGH 8 AM SUNDAY MORNING...WYZ003. && SHORT TERM...HATTINGS LONG TERM...AR AVIATION...AEM FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SAT MAR 3 2012 WYZ001>020-022>030-041300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SAT MAR 3 2012 ...HIGH WIND WATCH FOR THE CODY FOOTHILLS FROM 5 PM THIS AFTERNOON THROUGH 8 AM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED ACROSS THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...THE CODY FOOTHILLS...THE EAST SLOPES OF THE ABSAROKAS AND THE WIND RIVER BASIN FROM DUBOIS SOUTHEAST TO RIVERTON. WIND GUSTS OF 40 TO 55 MPH ARE POSSIBLE IN THESE AREAS. WIND GUSTS PAST 60 MPH ARE POSSIBLE IN THE CODY FOOTHILLS TONIGHT WHERE A HIGH WIND WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TUESDAY AND TUESDAY NIGHT...A STORM SYSTEM MAY BRING SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR WIND GUSTS OVER 50 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360591, 360592, 360590, 360589, 360588.